Indiana, 2002

Tornado in Indiana, September 20, 2002

September 20, 2002 · NWS PAH · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 20, 9:25 AM CST, 15 minutes earlier.

Area forecast discussion, Sep 20, 9:25 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1025 AM CDT FRI SEP 20 2002

WILL LOWER HIGH TEMPERATURES FOR OUR WESTERN ZONES...INCLUDING SE
MISSOURI. CURRENT READINGS IN THE MID 60S...AND WITHOUT SUN...AND
RAIN LASTING THROUGH EARLY AFTERNOON...RUC SHOWS IT BARELY MAKING
70. MEANWHILE...NEAR 80 IN THE EAST LOOKS REASONABLE.
OTHERWISE...ONLY COSMETIC TWEAKS FOR THE FIRST PERIOD.

.PAH...NONE.
NOLES

In the hours before

Special weather statement, Sep 20, 3:59 AM CST, 5 hours 41 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CDT FRI SEP 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE WILL BE PERIODS OF THUNDERSTORMS TODAY...WITH A SLIGHT CHANCE
OF SEVERE STORMS EAST OF A LINE FROM...SIKESTON...THROUGH CARBONDALE
...TO MOUNT VERNON ILLINOIS.

DISCUSSION...
A COLD FRONT WAS POISED JUST WEST OF THE QUAD STATE AND SHOULD BE
NEAR THE MISSISSIPPI RIVER BY NOON TODAY. A STRONG SOUTHERLY FLOW
AHEAD OF THE FRONT WILL USHER IN ABUNDANT GULF MOISTURE. THIS WILL
PROVIDE FOR HEAVY RAIN WITH SOME OF THE STORMS. IT WILL ALSO
PROVIDE FOR EXTENSIVE CLOUD COVER. THIS WILL KEEP TEMPERATURES FROM
SOARING...WHICH WILL LIMIT THE INSTABILITY. HOWEVER...WINDS ALOFT
WILL BE QUITE STRONG AND COULD TRANSLATE DOWN TO THE SURFACE VIA
MATURE THUNDERSTORMS. THEREFORE...THE MAIN THREAT FOR SEVERE
WEATHER TODAY WILL BE IN THE FORM OF DAMAGING WINDS. TEMPERATURES
ALOFT WILL RELATIVELY WARM...WITH THE FREEZING LEVEL ABOVE THIRTEEN
THOUSAND FEET...THUS DAMAGING HAIL WILL NOT BE COMMON...BUT WILL BE
POSSIBLE WITH THE MOST INTENSE STORMS.

SPOTTER ACTIVATION...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT POSSIBLE...ESPECIALLY THIS
AFTERNOON...THEREFORE SPOTTER ACTIVATION MAY BE REQUESTED.

OUTLOOK FOR SATURDAY...
SUNNY AND PLEASANT CONDITIONS ARE EXPECTED TO RETURN FOR THE WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Posey

When
September 20, 9:40 AM CST to 9:41 AM CST
Where
Posey County, 8 mi SW of Mt Vernon
Rating
F0
Path length
0.2 mi
Path width
40 yd
Reported by
GENERAL PUBLIC
Coordinates
37.850, -88.000

A brief touchdown was reported in rural farm country southwest of Mount Vernon. No damage was found. The parent thunderstorm later produced a stronger tornado near Poseyville in northern Posey County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyThe tornado archive for Indiana, 2002Warnings in Indiana, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316644.